Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 9, NWS State College, PA

April 9, 1995Adams County, York County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Apr 9, 1995, 7:26 PM EDT for Adams County, York County, Pennsylvania. It was in force for 64 min.

The area

The counties it named.

The facts

Issued
Apr 9, 1995, 7:26 PM EDT (23:26 UTC)
Expired
Apr 9, 1995, 8:30 PM EDT
In force
64 min
Issued by
NWS State College, PA
Area
Whole counties

Counties Adams County, PA, York County, PA

The radar

The Sterling radar (KLWX), 111 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 1995-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 1995-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCTP 092327 RRA
SVRCTP
PAC001-075-107-133-100030-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
726 PM EDT SUN APR 9 1995
 
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  830 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...S...
 
IN  PENNSYLVANIA
 
   ...ADAMS COUNTY...LEBANON COUNTY...SCHUYLKILL COUNTY
   ...YORK COUNTY
 
A BAND OF FAST MOVING STORMS WAS JUST EAST AND SOUTH OF HARRISBURG AT
725 PM. THESE STORMS HAVE A HISTORY OF PRODUCING VERY STRONG WINDS.
 
PERSONS ACROSS THE WARNED COUNTIES SHOULD SEEK SHELTER NOW...AS THESE
STORMS RACE EAST AT 40 MILES AN HOUR.
 
MARTIN
 
 
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:00 PM EDT, 4 hours 26 minutes earlier.

Area forecast discussion, Apr 9, 3:00 PM EDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
300 PM EDT SUN APR 9 1995

COLD AIR TAKING IT'S TIME TO MOVE SOUTH...
COLD FRONT JUST MOVED THRU PIT WITH STATIONARY FRONT SOMEWHERE
JUST NORTH OF UNV TO S OF IPT. UNV REPORTING A TEMP OF 72!
MEANWHILE BFD IN THE UPPER 30S ATTM WITH THE POSSIBILITY OF IP-
/SW- FOR LATE THIS EVE.

MODELS SHOW IMPULSE MOVING ACROSS S PA LATE THIS AFTN AND EVE.
PBZ RADAR SHOWS TWO BANDS OF TRW MOVING THRU OH ATTM BUT DURING
THE PAST HR EASTERN LINE HAS SHOWN SOME WEAKENING.
PRECIP TO MOVE THRU CWA LATE AFTN WITH SHALLOW COLD AIR SEEPING
SOUTH BEHIND THIS FEATURE. NOTE... EARLIER PIT ISSUED A WARNING
FOR SE OH...THIS CELL SHOWED A VIL OF 35.

CLRING WILL GRADUALLY TAKE PLACE FROM NORTH TO SOUTH TONIGHT AS
FRONTAL BOUNDARY MOVES INTO THE VA'S. EXPECT NORTHERN TIER TO SEE
A BRIEF PERIOD OF IP-/SW- BEFORE PRECIP ENDS THIS EVE. MONDAY
SHOULD BE A DECENT DAY WITH PTLY SUNNY SKIES(MORE CLDS SOUTH)
GIVING WAY TO INCR CLDS ACROSS W IN AFTN. WARM FRONTAL BOUNDARY
LIFTS NE INTO W PA MON NIGHT...CLDY WEST/ WITH INCR CLDS E.
TUESDAY WILL CONTINUE TO SEE CLDS WITH AFTN RW- WEST.

5H HEIGHTS CONTINUE TO RISE THRU THE 48 HR PERIOD IN RESPONSE TO
DIGGING TROF ACROSS WESTERN U.S.. FMR GUID SHOWS BFD FCST TO
REACH 65 AND CXY 71 ON TUES.

P.S....THANKS WALT N. FOR THE INFO.

WINTHER

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 6:29 PM EDTSevere Thunderstorm WarningCTPJuniata, Mifflin, Perry61 min
Apr 9, 7:08 PM EDTSevere Thunderstorm WarningCTPDauphin67 min
Apr 9, 7:26 PM EDTSevere Thunderstorm WarningCTPLebanon, Schuylkill64 min
Apr 9, 7:32 PM EDTSevere Thunderstorm WarningCTPLancaster58 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.